Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Jackson, MS

February 23, 20047 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 23, 2004, 9:04 AM CST for 7 counties in Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 9:04 AM CST (15:04 UTC)
Expired
Feb 23, 2004, 1:05 PM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Forrest County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 231508
FFWJAN
MSC031-035-065-067-073-077-091-231905-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
904 AM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 105 PM CST

* AT 904 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF 
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING EAST AT 30 MPH ACROSS 
SOUTHERN MISSISSIPPI. RADAR RAINFALL ESTIMATES THAT 2 TO 3 INCHES OF 
RAIN HAS ALREADY FALLEN OVER THE AREA IN A SHORT TIME WITH ANOTHER 
ONE TO TWO INCHES POSSIBLE IN THE NEXT SEVERAL HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3170 9022 3182 8897 3146 8896 3145 8917
          3094 8915 3105 8983 3138 9007 3138 9023

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 3:40 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 23, 3:40 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CST MON FEB 23 2004

.DISCUSSION...FIRST ROUND OF WARM ADVECTION ISENTROPIC UPGLIDING
SHRA/ELEVATED TSRA WILL CROSS THE CWFA THROUGH EARLY THIS AFTERNOON.
MEANWHILE...MID LEVEL CLOSED LOW DEVELOPS OVER AZ TODAY UNDER A
STRONG SRN BRANCH UPPER JET AXIS DIVING WELL DOWN INTO MEXICO AND UP
INTO SERN STATES. SATELLITE CURRENTLY SENSING SOME SPOTS OF PRECIP
WATER VALUES NEAR 1.6 IN CENTRAL GULF SPREADING NWD TOWARD A
STATIONARY COASTAL FRONTAL ZONE THAT IS PROGGED TO MOVE VERY LITTLE
FOR NEXT SEVERAL DAYS.

.SHORT TERM...WIDESPREAD CLOUD COVER WILL HELP MAINTAIN MILD TEMP
REGIME AS AT LEAST TWO PRIMARY ROUNDS OF HEAVIER RAINFALL PASS
ACROSS THE REGION. MODELS RATHER CONSISTENT IN FOCUSING MOST OF
HEAVY RAIN OVER SRN MS WHERE MOST RECENT HEAVY RAINFALL EVENTS HAVE
BEEN OBSERVED OVER THE PAST MONTH. BEST K INDEXES...850MB THETA E
AIR OF 325-330K...LOW LEVEL MOISTURE CONVERGENCE...AND EVEN 200MB
DIVERGENCE ALL SUPPORT BEST RAINFALL OCCURRING OVER SRN MS. AS THE
FIRST OF MANY SHORTWAVES MOVE QUICKLY NEWD FROM SRN TX...IN THE
FIRST ROUND...QPF AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE ALONG THE
HIGHWAY 84 CORRIDOR WITH GENERALLY LESS THAN 1 INCH FARTHER N.
PRESENCE OF COASTAL FRONT AND CONTINUED UPGLIDE SHOULD BE ENOUGH FOR
SOME PERIODIC SHRA TONIGHT AND TUESDAY BEFORE THE SECOND HEAVY ROUND
ARRIVES. IN THAT SECOND ROUND...STILL EXPECTED FOR TUESDAY NIGHT...
AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE FOR NEARLY THE SAME
LOCATIONS. THESE PROJECTIONS WOULD LEAD TO NEEDING A FLOOD WATCH FOR
TUESDAY NIGHT INTO WEDNESDAY ACROSS SRN 1/3 OF CWFA ASSUMING THAT
THE INITIAL RAINS MATERIALIZE WHERE EXPECTED.

WILL ISSUE A FLOOD POTENTIAL OUTLOOK FOR THAT POSSIBILITY FOR NOW.
RAINFALL SHOULD FINALLY BEGIN DIMINISHING WEDNESDAY AS UPPER LOW
MOVES EWD ALONG INTERSTATE 10. BY EARLY THURSDAY...WRAP AROUND
MOISTURE SHOULD BE DRYING UP OVER ERN MS AS LOW LEVEL PACIFIC
AIRMASS MOVES INTO THE REGION.
&&

.LONG TERM...MID LEVEL SHORTWAVE RIDGE AXIS MOVES INTO THE SRN
UNITED STATES FRIDAY AND SATURDAY MAKING FOR A DRY AND WARMER FIRST
HALF OF THE WEEKEND. NEXT SRN STREAM IMPULSE HEADS IN FOR SUNDAY AND
MONDAY. AGAIN HERE...THE UKMET PROBABLY THE MODEL OF CHOICE WITH A
SLOWER AND STRONGER CLOSED LOW SYSTEM AT THE END OF THE FORECAST
PERIOD. WOULD LEAN TOWARD THIS SOLUTION WHICH HAS BEEN MORE CORRECT
IN THE RECENT SPLIT FLOW LONGWAVE PATTERN.
&&

JACKSON   56  48  59  47 /  90  70  70  90
MERIDIAN  54  49  61  49 /  90  70  70  90
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Feb 23, 6:43 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0643 AM CST MON FEB 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241243-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0643 AM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
LOCALLY HEAVY RAINS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
MISSISSIPPI AND NORTHEAST LOUISIANA ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR  TODAY . RAINFALL TOTALS THROUGH THIS
PERIOD COULD REACH UP FROM ONE TO  ONE AND A HALF  INCHES  ACROSS
EAST LOUISIANA AND  SOUTH MISSISSIPPI. SUCH PRECIPITATION COULD
CAUSE PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY
CONSIDERING THE RAINFALL RECEIVED IN THESE AREAS OVER THE PAST
MONTH.

RETURNING LOW LEVEL SOUTHERLY FLOW  HAS BROUGHT  ABUNDANT
MOISTURE INTO THE REGION EARLY TODAY.  THE HEAVIEST RAINFALL WILL
BE CONCENTRATED SOUTH OF INTERSTATE TWENTY WHERE AT LEAST ONE TO
ONE AND HALF  INCHES OF RAINFALL IS EXPECTED. EMBEDDED
THUNDERSTORMS  IN EAST LOUISIANA AND  SOUTH MISSISSIPPI WILL LEAD
TO LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY...
A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
IMPACT THE REGION TUESDAY NIGHT THROUGH WEDNESDAY.  ONE STRONG
ASSOCIATED WAVE OF SURFACE LOW PRESSURE WILL SLIDE FROM WEST TO
EAST NEAR THE GULF COAST DURING THIS TIME PERIOD. THE EXACT PATH
OF THIS  SURFACE LOW IS  EXPECTED TO TAKE REMAINS UNCERTAIN.
GIVEN THE ENHANCED INSTABILITY AND WIND SHEAR ANTICIPATED IN
THEIR VICINITY...SEVERE THUNDERSTORMS CANNOT BE RULED OUT ACROSS
EXTREME SOUTHEASTERN MISSISSIPPI. THE MAIN RISK OF DAMAGING
STORMS IN THE FORECAST AREA WILL BE ALONG AND SOUTH OF THE
HIGHWAY 98 CORRIDOR  FOR TUESDAY NIGHT INTO EARLY WEDNESDAY.
ADDITIONALLY...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL
CONTINUE FOR TUESDAY NIGHT INTO WEDNESDAY
AS THE ASSOCIATED SURFACE LOW PASSES SOUTH OF THE REGION FOR
AREAS SOUTH OF INTERSTATE 20. THUNDERSTORMS WILL BE MORE LIKELY
SOUTH OF INTERSTATE 20.

...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY...
ANOTHER STRONG UPPER TROUGH WILL AFFECT THE REGION FROM THE
PLAINS ON SUNDAY WITH AN ASSOCIATED COLD FRONT. IT WILL HAVE
ENOUGH TIME TO BRING IN GOOD LOW LEVEL MOISTURE FROM THE GULF.
THIS WILL PROVIDE ENOUGH INSTABILITY FOR THE POSSIBILITY OF
SEVERE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS....MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY...BUT NOT
EXPECTED TO BE NEEDED THURSDAY THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.